Alert archive / California / Wind Advisories in 2024

Wind Advisory 37, NWS Las Vegas, NV

December 26, 2024San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Dec 26, 2024, 12:30 PM PST for San Bernardino County, California. It took effect at Dec 27, 2024, 1:10 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2024, 12:30 PM PST (20:30 UTC)
In effect from
Dec 27, 2024, 1:10 AM PST
Expired
Dec 27, 2024, 7:00 PM PST
In force
18 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS75 KVEF 262030
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1230 PM PST Thu Dec 26 2024

CAZ523-271500-
/O.NEW.KVEF.WI.Y.0037.241227T1500Z-241228T0300Z/
Western Mojave Desert-
Including the cities of Barstow, Daggett, and Fort Irwin
1230 PM PST Thu Dec 26 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Western Mojave Desert.

* WHEN...From 7 AM to 7 PM PST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Expect hazardous crosswinds on north south 
  oriented roads such as US 395 and Interstate 15. Areas of blowing 
  dust and reduced visibility are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MW
2 follow-up statements
640 
WWUS75 KVEF 270910
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
110 AM PST Fri Dec 27 2024

CAZ523-280300-
/O.EXT.KVEF.WI.Y.0037.241227T0910Z-241228T0300Z/
Western Mojave Desert-
Including the cities of Barstow, Fort Irwin, and Daggett
110 AM PST Fri Dec 27 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Western Mojave Desert.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Expect hazardous crosswinds on north south 
  oriented roads such as US 395 and Interstate 15. Areas of blowing 
  dust and reduced visibility are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

AG
903 
WWUS75 KVEF 280250
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
650 PM PST Fri Dec 27 2024

CAZ523-280400-
/O.EXP.KVEF.WI.Y.0037.000000T0000Z-241228T0300Z/
Western Mojave Desert-
Including the cities of Barstow, Fort Irwin, and Daggett
650 PM PST Fri Dec 27 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have decreased across the area and the Wind Advisory has been 
allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 26, 9:04 AM PST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 26, 9:04 AM PST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
904 AM PST Thu Dec 26 2024

.SYNOPSIS...The largely dry and mild pattern resumes to end 2024.
Systems passing by to our north and east will bring periods of
elevated winds with minor impacts possible in the Barstow area.
Light precipitation chances will also accompany these systems, but
are confined to the Sierra and our northern zones.

&&

.UPDATE...Not too much change to the forecast for the next 7 days.
Still looking at a weak system passing by to our north and east on
Friday, bringing light precipitation to the Sierra and northern
fringes of the area along with gusty west winds in the western
deserts. Forecast gusts around Barstow have trended upward, enough
to cause minor impacts on N-S roads and maybe some blowing dust.
Beyond that, a largely dry pattern sets up with periods of elevated
winds on Sunday and around the new year. Temperatures remain at or
above seasonal values.

&&

.DISCUSSION...through Sunday.
The overall pattern will remain fairly active through the weekend
with the main storm track remaining across the northern and central
Great Basin. A shortwave will pass through this afternoon, but
precipitation will this will remain north of the area the only
impact will be some increasing northwest winds across Esmeralda,
central Nye, and northern Lincoln Counties. Wind speeds in these
areas are only expected to be 15-25 mph with some gusts to around 30
mph. Another shortwave will pass through Friday, but this system
will be a little further south and will bring some precipitation to
the Sierra and far northern zones. Any precipitation that does fall
will remain light and generally across the higher elevations. The
high Sierra could see several inches of snow, but places like
Aspendell at 8500' feet are only expected to see a couple of inches
or snow or less. Winds are not expected to pose much of an issue,
but places like western San Bernardino could see winds gusting over
30 mph Friday afternoon. Right now, there is only about a 10% chance
of seeing winds reaching advisory criteria of 40 mph.

Quick ridging Saturday followed by another shortwave on Sunday. This
system will dig slightly further south and bring some minor wind
impacts to western San Bernardino County where we could see wind
gusts over 30 mph. Like with the previous shortwave, precipitation
amounts will remain light and mainly confined to the Sierra and
higher elevations of our northern zones. Temperatures will remain
several degrees above normal, but will cool a few degrees behind
Sunday's shortwave.

.LONG TERM...Monday through Thursday.

Forecast confidence decreases as we head into next week, especially
around New Year's Eve and New Year's Day. This is due to
interensemble variability regarding a potential second system
dropping into the area as Sunday's system ejects into the Plains.
While both the GFS and ECMWF ensemble mean solutions resolve this
system to some degree, they disagree on the strength of the system
and the speed at which it moves through. The ECMWF favors a faster
and weaker system, whereas its GFS counterpart favors a slower and
stronger system digging into our forecast area on New Year's Eve.
Despite these differences regarding the strength and speed of this
system, the overwhelming majority of ensemble members agree that
this will be a dry system. This can be seen reflected in the NBM 6-
hour probabilities of measurable precipitation, which remains under
10% New Year's Eve through New Year's Day for much of our forecast
area. The primary forecast elements impacted by these discrepancies
are temperature and wind (i.e., just how cool and windy could it be
as we ring in the New Year). Beyond New Year's Eve and New Year's
Day, there is good ensemble agreement that an upper-level ridge will
develop over the Western US, which will allow for a warmer than
normal start to the year.

&&

.AVIATION...For Harry Reid...Light winds with speeds under 8KT will
continue through Friday morning, following diurnal wind patterns.
Winds through daybreak will remain southwesterly, becoming variable
before settling out of the northeast this afternoon. Thereafter,
winds return to the southwest overnight, though some variability
will be possible. VFR conditions prevail, with passing mid and high
clouds with SCT-BKN bases around 15-20kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light diurnally driven winds with sustained speeds
around 8KT or less will continue at regional terminals. The
exception will be this afternoon at KBIH, where gusty northwesterly
winds will develop, with gusts to around 20KT expected. After
sunset, gusts will diminish, and winds once again become light. SCT-
BKN clouds with bases around 15-20KFT will continue streaming over
the area through the forecast period.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Woods
SHORT TERM...Gorelow
LONG TERM...Stessman
AVIATION...Phillipson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.